Format

Send to

Choose Destination
J Forensic Leg Med. 2010 Jan;17(1):1-7. doi: 10.1016/j.jflm.2008.05.011. Epub 2008 Aug 9.

Deaths in custody: are some due to electronic control devices (including TASER devices) or excited delirium?

Author information

1
US Air Force Research Laboratory, Human Effectiveness Directorate, Directed Energy Bioeffects Division, 8262 Hawks Road, Brooks City-Base, TX 78235, USA. james.jauchem@brooks.af.mil

Abstract

Deaths have occurred after law-enforcement incidents involving applications of electronic control devices (ECDs) (including TASER devices). An "excited delirium" syndrome (reported in the literature prior to the development of ECDs currently in use), however, includes several factors that may be related to such deaths in custody. In this review, potential detrimental effects of ECDs are compared with possible changes due to excited delirium. Although extreme (i.e., long-duration or repeated) exposures to ECDs can result in significant hyperkalaemia, acidaemia, and myoglobinemia in animal models, limited applications (such as those normally used in law-enforcement situations) would appear to have only transient effects. In addition, the hyperthermia observed in patients with excited delirium does not seem to be directly exacerbated by ECD applications. ECD use is unlikely to be a common cause of ventricular fibrillation, but other events that are generally associated with excited delirium (e.g., drug use) may be related to subsequent ventricular fibrillation or asystole. Metabolic or respiratory acidosis may only be serious consequences of long-duration or repeated ECD applications. On the basis of current available information, factors other than ECDs themselves may be more important when death occurs after the use of ECDs.

PMID:
20083043
DOI:
10.1016/j.jflm.2008.05.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center